| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Coumadin
December 2003

Q. Can you please shed some light on the long-term effects of being on coumadin? I have 18-year-old twin sons who have been on this drug for 5 years now. My husband has been on it for 8 years. All three of them have a clotting disorder called "anti thrombin 3 deficiency." Is coumadin a necessary evil (being the powerful drug that it is)? Is there a more natural approach to regulating this disorder?

A. Coumadin is a very widely used medication today. It is highly effective for preventing blood clots in persons at risk for this problem. Common reasons for its use include atrial fibrillation (heart rhythm disturbance) and prevention following a blood clot. A variety of clotting disorders are now recognized as you have described, for which coumadin is needed.

The dose of coumadin must be monitored closely through blood tests to make sure the dose is optimal to prevent clots, but not too strong where bleeding is a risk. Newer drugs are on the horizon which should be easier to regulate and make it less likely that the dose is too strong or too weak.

http://www.americanheart.org/presenter.jhtml?identifier=84

http://familydoctor.org/handouts/244.html

http://www.nih.gov/news/pr/feb2003/nhlbi-24.htm

Disclaimer Back to Ask the Medical Experts